Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 8, 2002Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 8, 2002, 5:57 PM CST for Ellsworth County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2002, 5:57 PM CST (23:57 UTC)
Expired
Mar 8, 2002, 6:30 PM CST
In force
33 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 137 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 6:07 PM CSTHail 0.88Ellsworth, KS
Mar 8, 6:10 PM CSTHail 0.75Ellsworth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 082357
SVRICT
KSC053-090030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN KANSAS

* UNTIL 630 PM CST.

* AT 551 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LORRAINE...OR ABOUT 10
  MILES SOUTH OF ELLSWORTH...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR KANOPOLIS AROUND 600 PM CST...
  NEAR ELLSWORTH AROUND 605 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 630 PM CST.

LAT...LON 3865 9834 3862 9803 3885 9795 3886 9839

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:11 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 8, 3:11 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 PM CST FRI MAR 8 2002

WL SEND OUT ZONES ONCE WATCH IS ISSUED.

TONIGHT: ACTIVE EVENING/NIGHT STARTING TO TAKE SHAPE AS POWERFUL
SYSTEM CONTINUES TO STRENGTHEN AS IT TRACKS EASTWARD. THIS SYSTEM IS
VERY EVIDENT TAKING SHAPE OVER EAST CO VIA WV IMAGERY...WITH DRY
SLOT PUNCHING INTO WEST KS. THIS SHOULD HELP TO SCATTERED-OUT SOME
OF OUR LOW CLOUDS...FURTHER ENHANCING INSTABILITIES. FRONT IS
EXPECTED TO LIFT NORTH THIS EVENING...WITH A DRY LINE EXTENDING
SOUTH FROM FRONT. EXPECTING DEWPOINTS TO INCREASE TO NEAR 60 EAST OF
DRYLINE AND SOUTH OF FRONT. ATTM AM EXPECTING CONVECTION TO INITIATE
THIS EVENING ALONG FRONT AS CONVERGENCE CONTINUES TO
INCREASE...ALONG WITH INCREASED ACCENT AS SHORTWAVE APPROACHES. THE
MAIN QUESTION WL BE HOW FAR NORTH THIS FRONT WILL MAKE IT. THIS WILL
DETERMINE THE LOCATION OF CONVECTION POTENTIAL. WITHIN A COUPLE
HOURS OF INITIATION AM EXPECTING TO ORGANIZE INTO A LINE AND SWEEP
ACROSS CWA. THERE IS A MARGINAL THREAT FOR TORNADOES BEFORE LINE
FORMS GIVEN AMOUNT OF SHEAR...BUT LIMITING FACTOR WL BE AMOUNT OF
DEEP MOISTURE. MAIN THREAT WL BE HAIL AND ISOLATED WIND DAMAGE.

AFTER STORMS MOVE OFF...ATTENTION THEN TURNS TO SNOW CHANCES. ATTM
AM THINKING SHOULD MOSTLY BE A FLURRY EVENT...WITH MAYBE SOME LIGHT
SNOW OVER CENTRAL ZONES. WL DEFINITELY CONTINUE THE WIND ADVISORY
OVERNIGHT...TO 12Z SAT. WOULD NOT BE SURPRISED TO SEE SOME GUSTS
AROUND 50KTS...ESPECIALLY OVER CENTRAL KS ZONES.

MAJOR TEMP DISCREPANCY WITH THE LATEST GUIDANCE LOWS. MAV IS
MUCH COOLER WITH THE OVERNIGHT LOWS COMPARED TO FWC. WL BASICALLY
SPIT THE DIFFERENCE BETWEEN THE TWO...MIGHT ONLY BE A DEGREE OR TWO
ABOVE PREV FCST. THIS WOULD FALL IN LINE WITH ETAS 2M FORECASTED
TEMPS.

SATURDAY: SFC LOW QUICKLY SCOOTS OFF TO THE NE...AND BY 12Z ALL
MODELS HAVE IT APPROACHING THE GREAT LAKES REGION. FWC CONTINUES TO
BE WARMER WITH HIGHS. TAKING A LOOK AT PARTIAL THICKNESS WOULD PUT
CWA IN THE 40S...WITH LOWER 40S OVER SE. FCST SOUNDINGS SHOW THAT WE
SHOULD HAVE FAIRLY GOOD MIXING UP TO AROUND 850MB WITH PLENTY OF
SUNSHINE. SO A LOOK AT 850 TEMPS ALSO AGREES WITH MID AND LOW 40S.

SATURDAY NIGHT: SFC HIGH SLIDES INTO EASTERN OK AND WEST ARKANSAS.
CLEAR SKIES AND FAIRLY LIGHT WINDS SHOULD ALLOW SOME RADIATION.
GUIDANCE NUMBERS ARE FINALLY IN MORE OF AN AGREEMENT...AND PREVIOUS
FCST IS RIGHT ON TRACK...SO WL NOT MAKE ANY MAJOR TWEAKS ON TEMPS.

SUNDAY: AS SFC HIGH TRACKS EAST...SOME LEE-SIDE TROUGHING
COMMENCES...PROVIDING SOME NICE WARM ADVECTION.  GUIDANCE NUMBERS
ARE IN GOOD AGREEMENT WITH PROJECTED 1000-850MB
THICKNESSES...WHICH WOULD YIELD NEAR 60 OVER CENTRAL KS ZONES...AND
MID 50S ELSEWHERE. THIS ALSO AGREES WELL WITH PREVIOUS FCST.
AGAIN...MOSTLY CLEAR SKIES SHOULD PREVAIL.

MON-TUES: SFC LOW BEGINS TO TAKE SHAPE MONDAY ACROSS THE OK
PANHANDLE. THIS WL ALLOW GULF MOISTURE TO STREAM NORTHWARD. THE
LATEST AVN AND 84HR EXTENSION OF THE ETA ARE PRODUCING LIGHT PRECIP
OVER AREA LATER IN THE DAY MONDAY. CURRENTLY FCST HAS SLIGHT
CHANCE...WL JUST INCREASE POPS TO 30 AND GO CHANCE. WL DROP HIGHS
MONDAY AFTER TAKING A QUICK LOOK AT PARTIAL THICKNESS AND PROJECTED
850 TEMPS.  THIS ALSO AGREES WITH THE LATEST MEX NUMBERS. BUT WONT
GO TOO BULLISH SINCE IS STILL A WAYS OUT.

DO NOT SEE TOO MUCH DISCREPANCY TUESDAY AND WEDNESDAY BETWEEN ECMWF
AND MRF 850 TEMPS. WL RAISE TEMPS SLIGHTLY FROM PREV FCST BASED ON
LATEST MODEL GUIDANCE. SOME MODEL DIFFERENCES BEGIN TO DEVELOP
WEDNESDAY INTO THURSDAY. MRF BRINGS A FRONT THROUGH WEDNESDAY
NIGHT...AND ECMWF DOES NOT. BECAUSE OF CONTINUED DIFFERENCES...WL
NOT MAKE TWEAKS TO EXTENDED.

FCSTID = 7
ICT   23  46  24  57 /  50   0   0   0
HUT   20  45  23  58 /  50   0   0   0
EWK   21  45  23  56 /  50   0   0   0
EQA   22  45  23  55 /  50   0   0   0
WLD   27  47  25  56 /  50   0   0   0
RSL   16  45  22  59 /  30   0   0   0
GBD   19  46  23  59 /  30   0   0   0
SLN   19  44  22  57 /  50   0   0   0
MPR   21  45  23  56 /  50   0   0   0
CFV   29  46  24  58 /  70   0   0   0
CNU   28  42  23  55 /  70   0   0   0
K88   27  42  23  54 /  70   0   0   0

.ICT...
KS...WIND ADVISORY FOR FRIDAY NIGHT FOR ZONES KSZ032>033...
KSZ047>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

LAWSON

In the hours before

Special weather statement, Mar 8, 1:10 PM CST, 4 hours 47 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090600-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
110 PM CST FRI MAR 8 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF CENTRAL AND
SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING...

AS OF MIDDAY...A NEARLY STATIONARY FRONT EXTENDED FROM SOUTHWEST
KANSAS...ACROSS THE HUTCHINSON AND MCPHERSON AREAS OF CENTRAL
KANSAS...AND INTO NORTHEAST KANSAS.

AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES KANSAS THIS EVENING
FROM COLORADO...THE FRONT IS EXPECTED TO LIFT SLIGHTLY NORTHWARD
TO A GREAT BEND TO SALINA LINE. IN ADDITION...A DRYLINE WILL EXTEND
SOUTH FROM THE FRONT...FROM NEAR GREAT BEND TO MEDICINE LODGE BY
EARLY EVENING.

EAST OF THE DRYLINE AND SOUTH OF THIS FRONT...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE...WITH DEWPOINTS CLIMBING INTO THE MID TO
UPPER 50S. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...ALONG
THE FRONT IN CENTRAL KANSAS LATE THIS AFTERNOON. A FEW ISOLATED
STORMS MAY ALSO FORM JUST EAST OF THE DRYLINE. THE STORMS ARE
EXPECTED TO MOVE RAPIDLY NORTHEAST. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THESE STORMS. SHEAR PROFILES INDICATE THAT AN
ISOLATED TORNADO IS POSSIBLE...HOWEVER THE LOW LEVEL MOISTURE IS
SOMEWHAT MARGINAL AND A POTENTIALLY LIMITING FACTOR.

AS THE EVENING PROGRESSES THE STORMS SHOULD ORGANIZE INTO MORE OF A
SQUALL LINE...AND RACE ACROSS SOUTHEAST KANSAS.  THE PRIMARY THREAT
WILL THEN BE STRONG DAMAGING STRAIGHT LINE WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 5 PM AND 11 PM...ACROSS
THAT AREA SOUTHEAST OF A LINE...FROM GREAT BEND TO SALINA. STAY
TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER DETAILS
OR UPDATES.

&&

JMC

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.